Sir.— Dr Brouhard's editorial "Surreptitious Insulin Administration" in the January issue of AJDC discussed an important cause of unexplained hypoglycemia in the type I diabetic patient. Surreptitious insulin administration be considered seriously in any diabetic with drastically reduced insulin requirements. However, Dr Brouhard failed to mention the possibility of autoimmune adrenalitis presenting similarly. Any type I diabetic patient is at risk for other autoimmune disease as part of an autoimmune polyglandular syndrome.
Although adrenal failure is uncommon in the pediatric patient, the life-threatening nature of this condition makes early diagnosis essential. Autoimmune adrenalitis should be considered in all type I diabetics with unexplained hypoglycemia, especially those with other autoimmune diseases (most commonly autoimmune thyroiditis) or a family history of an autoimmune polyglandular syndrome.